Avoid Over Correcting a "high" BG


(Dennis J. Dacey, PWD) #1

As you learn to manage your diabetes, or the diabetes of someone under your care, administering the proper amount of insulin and its timing is important. I frequently read here about parents who are afraid to sleep at night in fear of a child going too “low”. Often times the low BG reading could have been avoided by more careful use of insulin correction doses.

This article, published by Joslin diabetes Center, offers some wonderful information for avoiding insulin Stacking - a term I use often on this sight. http://blog.joslin.org/2018/04/insulin-stacking-are-you-bolusing-with-your-emotions/?utm_source=feedburner&utm_medium=email&utm_campaign=Feed%3A+JoslinDiabetesCenterBlog+(Joslin+Diabetes+Center+Blog)

My best wishes for your long, active life experience living with TypeOne diabetes.


(datamystic) #2

Why not just get an insulin dose calculator app. There are many good ones and one or two awesome ones available.


(lepley) #3

Good article! The emotional bolus response is such a real thing. I see it in myself especially when wearing the CGM, and I can “obsess” over watching my BG not come down as quickly as I’d like.
From experience, I’ve learned to convince myself that it’s better to let my BG come down a little slower than to have that cycle of bolusing for a high, becoming low, bouncing back to high, and so on! That’s no fun for anyone!


(Dennis J. Dacey, PWD) #4

@lepley, I am hearing what you are saying - counteracting the mental instinct, or constant indoctrination to make our bodies perfect, glucose wise. I don’t use a CGM but I do before and after meal BG fingerstick checks and after many years developed a way to micro-correct and I’ve got a rule [with very few exceptions] not to bolus within four hours after a meal-time bolus.